Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 408, NWS Jackson, MS

May 24, 2005Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2005, 3:27 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2005, 3:27 PM CDT (20:27 UTC)
Expired
May 24, 2005, 4:30 PM CDT
In force
63 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Copiah County, MS, Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1939 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM CDT, 12 minutes earlier.

Area forecast discussion, May 24, 3:15 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT TUE MAY 24 2005

.SHORT TERM...DISTINCT BOUNDARY HAS SET UP FROM SE AR INTO SRN MS
AHEAD OF MESOSCALE CONVECTIVE VORTEX/MCV/ OVER OZARK REGION. STRONG
DRY INTRUSION FROM OH VALLEY TO TN VALLEY REGION HAS ENHANCED
CONVERGENCE ALONG THE BOUNDARY...RESULTING IN SIGNIFICANT MOISTURE
POOLING OVER IMMEDIATE ARKLAMISS REGION RESULTING IN 100 MB MEAN
LAYER CAPE AROUND 3500 J/KG. DEEP LAYER SHEAR IS MODEST...BUT
APPEARS TO BE ENOUGH TO ORGANIZE DEVELOPING STORMS EARLY THIS AFTN.
EXPECT COVERAGE WILL INCREASE OVER THE LATE AFTN/ERLY EVNG HOURS
ACROSS THE SW HALF OF THE FORECAST AREA...ESPECIALLY ALONG AND SW OF
A GREENVILLE TO BRANDON TO HATTIESBURG LINE. STORMS WILL BECOME
STRONG...AND A FEW WILL REACH SEVERE LIMITS GIVEN THE STRONG
INSTABILITY. IF STORMS CAN ORGANIZE INTO A MESOSCALE CONVECTIVE
SYSTEM/MCS/ THEN THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE.
LOCALLY VERY HEAVY RAINFALL WILL ALSO OCCUR GIVEN THE RICH BOUNDARY
LAYER AND RATHER HIGH PRECIPITABLE WATER AIRMASS NEAR 2 INCHES OVER
THE ARKLAMISS REGION. HAVE HIT PRECIP CHANCES HARDEST OVER NE LA AND
SW MS BASED ON CURRENT TRENDS...AND EXPECTATION FOR MOISTURE
CONVERGENCE TO GRADALLY SHIFT SW AS STRONG DRY AIR INTRUSION
CONTINUES FROM THE NE OVERNIGHT. BY WEDNESDAY...BETTER MOISTURE
CONVERGENCE WILL EXIST OVER THE SOUTHWEST CORNER OF THE FORECAST
AREA. DRIER AIR WILL BE STORY OVER MOST OF THE FORECAST AREA BY
WEDNESDAY AFTERNOON AND NIGHT. COOLER LOW TEMPS ARE IN STORE
WEDNESDAY NIGHT. /EC/

THURSDAY...SFC FRONT CURRENTLY AFFECTING THE AREA PROGGED TO BE
SUPPRESSED TO OUR SOUTH AND WEST. THE AIRMASS OVER THE REGION WILL
REMAIN ON THE DRIER SIDE WITH SFC DEWPOINTS RANGING FROM THE MID 50S
NE TO LOWER 60S SW. HAVE GONE AHEAD AND REMOVED RAIN BEARING POPS.
925MB/850MB TEMPS SUGGEST TEMPS WILL BE A BIT COOLER THAN THE PAST
FEW DAYS...WITH HIGHS RANGING FROM AROUND 80 NE TO MID 80S SW.

FRIDAY...LOOKS LIKE THE FRONT WILL BEGIN A WAFFLE BACK TOWARD THE
AREA AND FLIRT WITH AT LEAST THE WESTERN PORTION OF THE CWFA. SFC
DEWPOINTS AND TEMPS WILL BE BACK ON THE RISE...WITH DEWPOINTS BACK
INTO THE 60S AND HIGHS IN THE MID 80S. HAVE MAINTAINED SLGT CHC
POPS./GAGAN/

.LONG TERM...
MED RANGE GUIDANCE EXHIBITING FAIR CONSISTENCY W/RT THE LARGE SCALE
PATTERN DURING THIS PERIOD. TWO MAIN FEATURES WILL GOVERN OUR
WEATHER REGIME: THE LARGE SCALE UPPER PATTERN WILL FEATURE A REX
BLOCK WHILE THE MESOSCALE IN OUR REGION WILL BE DOMINATED BY A
WAFFLING SFC BOUNDARY. THE BEST WORD TO DESCRIBE THE UPCOMING
WEEKEND IS UNSETTLED.

THE LOWER MS RIVER VALLEY WILL GENERALLY RESIDE IN NORTHWEST FLOW
ALOFT...PRONE TO A SERIES OF DISTURBANCES ROTATING AROUND AN UPPER
LOW CENTERED OVER THE WESTERN GREAT LAKES. PIN POINTING THE TIMING
OF ANY ONE DISTURBANCE A RATHER FUTILE EFFORT...THUS CHC POPS HAVE
BEEN INCLUDED FOR EACH PERIOD THIS WEEKEND INTO EARLY NEXT WEEK.
READ: THERE WILL BE DRY TIME DURING THIS PERIOD. THIS MAKES THE
TEMPERATURE FORECAST RATHER TRICKY. FOR THE MOST PART...REMAINED
CONSERVATIVE WITH HIGHS IN THE 83-87F RANGE. PROGGED 925/850MB TEMPS
SUGGEST THAT THIS IS QUITE REASONABLE. HOWEVER...IF AN MCS WERE TO
AFFECT THE REGION DURING OUR BEST HEATING HOURS (9AM-2PM) THEN
COOLER TEMPS ARE LIKELY.

IT APPEARS THAT THE REX PATTERN SHOULD BEGIN TO BREAK DOWN EARLY
NEXT WEEK...WITH UPPER TROUGHING OVER THE INTERMOUNTAIN WEST AND
UPPER RIDGING OVER THE CENTRAL CONUS. THIS WOULD REMOVE THE SFC
FRONT AND WARM TEMPS TO AT OR A FEW DEGREES ABOVE AVG. /GAGAN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  65  82  60 /  20  30  10  20
MERIDIAN      90  61  82  58 /  10  20  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: EC
LONG TERM: GAGAN
Hazardous weather outlook, May 24, 6:06 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
606 AM CDT TUE MAY 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251106-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
606 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
WEST OF A GREENVILLE...VICKSBURG...BUDE MISSISSIPPI LINE. THE
PRIMARY SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A WEAK FRONTAL BOUNDARY WILL MOVE SOUTHWEST ACROSS THE REGION
TODAY WHILE AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
NORTHWEST. AS THESE FEATURES COMBINE WITH THE UNSTABLE AIRMASS IN
PLACE BY THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL RESULT AND
BE MOST CONCENTRATED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ADDITIONAL NOCTURNAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FROM
WEDNESDAY NIGHT TO THURSDAY MORNING...AS DISTURBANCES MOVE
SOUTHEAST INTO OUR AREA.  SOME STRONG STORMS WILL BE POSSIBLE.
SOME UNCERTAINTY EXISTS AS TO THE EXACT LOCATION OF THESE
SYSTEMS.  PLEASE CHECK LATER FORECASTS FOR MORE DETAILED
INFORMATION.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
ADDITIONAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FROM FRIDAY
NIGHT THROUGH SATURDAY NIGHT...AS DISTURBANCES MOVE SOUTHEAST
INTO OUR AREA.	SOME STRONG STORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS A WARM FRONT LIFTS SLOWLY NORTHWARD ACROSS
THE REGION.  AT THIS TIME...A GOOD DEAL OF UNCERTAINTY EXISTS AS
TO THE EXACT LOCATION AND TIMING OF THESE SYSTEMS HOWEVER
SATURDAY EVENING WOULD APPEAR TO BE THE MOST ACTIVE.  PLEASE
CHECK LATER FORECASTS FOR MORE DETAILED INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND OTHER
EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME
THROUGH MEMORIAL DAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 24, 2:15 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT TUE MAY 24 2005

LAZ016-MSZ040-047-053-242000-
CLAIBORNE-ISSAQUENA-MADISON LA-WARREN-
215 PM CDT TUE MAY 24 2005

...STRONG THUNDERSTORMS ALONG THE MISSISSIPPI RIVER NEAR VICKSBURG...
MOVING SOUTHEAST...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN LAKE PROVIDENCE AND PORT
GIPSON...MOVING SOUTHEAST AT 15 MPH.  THE STRONGEST THUNDERSTORMS
WERE NEAR EAGLE BEND...AND WILL LIKELY MOVE TO NEAR VICKSBURG ALONG
INTERSTATE 20 BY 3 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...
AND PEA SIZED HAIL ARE LIKELY WITH THE STRONGER STORMS. A FEW
BRANCHES OR A STRAY TREE MAY BE BLOWN DOWN FROM THESE WINDS...ALONG
WITH A QUICK INCH OF RAIN.

GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Local storm report, May 24, 2:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             12 S VICKSBURG          32.16N 90.87W
05/24/2005  0.25 INCH        WARREN             MS   EMERGENCY MNGR

            PEA SIZED HAIL NEAR YOKENA.

&&

CRAVEN
Special weather statement, May 24, 3:05 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE MAY 24 2005

MSZ048-054-059-242130-
COPIAH-HINDS-JEFFERSON-
305 PM CDT TUE MAY 24 2005

...STRONG TO LOCALLY SEVERE THUNDERSTORMS MOVING ACROSS THE
MISSISSIPPI RIVER HEADING TOWARD UTICA AND PORT GIPSON...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN VICKSBURG AND FAYETTE...
MOVING SOUTHEAST AT 15 MPH. THE STRONGEST THUNDERSTORMS WERE NEAR
PORT GIPSON AND UTICA...AND SHOULD SPREAD TOWARD THE INTERSTATE 55
CORRIDOR FROM CRYSTAL SPRINGS TO HAZLEHURST BY ABOUT 430 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...
AND PEA SIZED HAIL ARE LIKELY WITH THE STRONGER STORMS.  A FEW
BRANCHES OR A STRAY TREE MAY BE BLOWN DOWN FROM THESE WINDS...ALONG
WITH A QUICK INCH OR TWO OF RAIN.  ISOLATED LOCATIONS MAY SEE WIND
GUSTS AROUND 60 MPH WITH SEVERAL TREES BLOWN DOWN.

GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Local storm report, May 24, 3:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 N PORT GIBSON         31.98N 90.98W
05/24/2005                   CLAIBORNE          MS   LAW ENFORCEMENT

            TREES UPROOTED ALONG HIGHWAY 61. HAIL AT SAME
            LOCATION...SIZE UNKNOWN.

&&

CRAVEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:05 PM CDTSevere Thunderstorm WarningJANClaiborne55 min
May 24, 3:46 PM CDTFlash Flood WarningJANClaiborne119 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningJANJefferson53 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningJANHinds, Madison53 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningJANRankin, Simpson56 min
May 24, 4:47 PM CDTSevere Thunderstorm WarningJANMadison41 min
May 24, 4:48 PM CDTSevere Thunderstorm WarningJANRankin, Scott42 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningJANSharkey53 min
May 24, 5:16 PM CDTSevere Thunderstorm WarningJANSmith74 min
May 24, 5:30 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith75 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.